Winter Storm, Dorchester
- When
- February 22, 12:00 PM EST to 8:00 PM EST
- Where
- Dorchester forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.423, -76.083 (the zone’s center; the record gives no point)
A winter storm produced 3 to 6 inches of snow across the Lower Maryland Eastern Shore. Some specific snow totals included: Salisbury Airport in Wicomico county 5-6", Cambridge in Dorchester county 6", North of Princess Anne in Somerset county 5", and North of Snow Hill in Worcester county 5".
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 3 to 6 inches of snow across the Lower Maryland Eastern Shore. Some specific snow totals included: Salisbury Airport in Wicomico county 5-6", Cambridge in Dorchester county 6", North of Princess Anne in Somerset county 5", and North of Snow Hill in Worcester county 5". Local law enforcement agencies reported numerous accidents, some of which involved injuries. Schools were dismissed early on the day of the storm, and most, if not all schools in the area were closed the following day due to slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 22, 11:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 1110 AM EST THU FEB 22 2001 SATELLITE PICS SHOW TEXTURED CLOUDINESS ALG AND E OF THE MTNS...WHL THE DEEPEST ENHNCD CLOUDINESS EXITING ERN AREAS. AREA RADARS SHOW RDVLPG PRECIP ALG WRN EDGE AS LLVL JET FEEDS MOISTURE INTO THE AREA...PLUS SOME UPSLOPE WNDS. EVEN THO DEEP ENHNCD CLOUDS EXITING...MOISTURE FROM SFC THRU H7 DSNT SHOW UP WELL IN IR PIX...BUT AFTEN PRODUCES QUITE A BIT OF PRECIP IN ITS OWN RIGHT. UPR ENERGY CROSSING MTNS ATTM...AND ONCE IT BEGINS TO EXIT...BACK EDGE OF PRECIP WL MK PROGRESS E THRU VA. SRN EDGE OF SNOW WL BE RGT ABOUT AT THE VA/NC BRDR. WARMING AT H8 RESULTING IN A LTL BIT OF FZRA IN AVC AREA...AND SHUD WRK THRU THE VA/NC BRDR COUNTIES. SNOW CVR KPG TEMPS DWN TOO. STILL CONFIDENT THAT SOME AREAS WL SEE UPR RANGE OF CURRENT SNOW FCST...ESPCLY WTH RECENT REPORTS OF 1 PER HR IN MANY PLCS. ROADS ARE A ROYAL MESS...AS SFC TEMPS WERE COLD ENUF THRU THE NGT TO COOL THE GROUND/PAVEMENT...WHCH AGN...SUPPORTS THE HIGHER END OF CURRENT SNOW FCSTS. WL CHECK A LTL MORE DATA...AND MK A FEW MINOR CHGS TO ZNS FOR THS AFTN. THANKS RAH FOR COORD. THANKS TO ALL THE SPOTTERS FOR THEIR REPORTS...AND WE LOOK FORWARD TO MORE REPORTS THROUGH THE EVENT. .AKQ... MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ021>023. SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...WINTER WEATHER ADVISORY FOR TODAY FOR ZONE NCZ012. SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT. VA...WINTER STORM WARNING FOR TODAY FOR ZONES VAZ048...VAZ049...VAZ063...VAZ064...VAZ074>076. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES VAZ065>067...VAZ077>082...VAZ084>090...VAZ092. SCA VA PTRN CHES BAY...ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR. NS
NCZ012>017-030>032-102-221500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 915 AM EST WED FEB 22 2001 THE NORTH CAROLINA STATEWIDE TORNADO DRILL HAS STARTED. IF YOU ARE PARTICIPATING IN THE DRILL THIS YEAR... EXERCISE YOUR SEVERE WEATHER SAFETY PLAN NOW. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN SIGHTED BY SKYWARN SEVERE WEATHER SPOTTERS OR HAS BEEN DETECTED ON THE DOPPLER WEATHER RADAR. WHEN YOU ARE UNDER A TORNADO WARNING...ACT QUICKLY TO PROTECT YOURSELF AND YOUR FAMILY. GO TO THE LOWEST FLOOR IN A BUILDING. GET AWAY FROM WINDOWS AND INTO A SMALL INTERIOR ROOM OR CLOSET. EVACUATE MOBILE HOMES AND GO TO A STURDY DWELLING OR STORM SHELTER. GET OUT OF...AND AWAY FROM VEHICLES. REPEATING...THE TORNADO DRILL FOR NORTH CAROLINA HAS BEGUN. IF YOU ARE UNABLE TO PARTICIPATE THIS MORNING...PLEASE FIND TIME TODAY OR LATER THIS WEEK TO PRACTICE YOUR PLAN.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233414, 5233415, 5233416, 5233417.